Be Careful What You Wish For…….

Time passes so quickly. I had planned to update my blog shortly after my last scan and checkup, like a month ago. But, work has ruled my world and kicked my butt so far this year and I just haven’t gotten around to it. So, finally…..here’s what’s up in cancerland!

I had my last PET/CT scan on September 8th and it showed things were stable. I saw the oncologist on September 15th. Stable is great when you’re stage IV! It’s better than great, it’s awesome, terrific, time to celebrate! Sort of. I have a confession and it’s a tough one. There was a small part of me, just a tiny part, that was actually hoping I wouldn’t be stable. This very small part of me was actually hoping for progression. But, there is a good reason.

This new medication that I started in June is MUCH harder on me physically than the Tamoxifen. It took several weeks for the side effects to start, but when they hit, they hit hard. The new medication is called anastrozole, it’s a generic drug for arimidex. It is not a chemo. It too is an anti hormonal, but works differently than tamoxifen. I won’t get into the actual details, because they’re kind of boring unless you love science or are a cancer patient and have a reason to be interested. The main difference for me, has been dealing with the side effects. Tamoxifen had very few side effects. Maybe a few headaches and some fatigue when I first started taking it, but those symptoms quickly went away after taking the drug for a couple of months. The side effects on anastrozole are VERY different.

It’s hard to describe. To make a long story short, I have joint pain. But it isn’t that simple. Some days I wake up and my entire body aches. Flu like aches and pains. Once out of bed, the aches begin to subside slowly. This happens a couple of times a week. Other days, I wake up and feel great. No pain…..until I start to move around. Then, it’s like body part by body part, hour by hour, my body slowly succumbs to the pain. It usually starts in my right hip and works it’s way down the leg. By the end of some days, I am sore and achy from the shoulders down.

Some of the pain is constant. For example, the tops of my feet. I know, weird. But I feel like I am constantly walking around with bricks on the tops of my feet. My knees are very shaky on stairs. They don’t hurt when just walking, but going up and down stairs, they scream in pain.

My oncologist encourages me to try and stay ahead of the pain. But that is difficult when it is so unpredictable. I don’t want to take meds that I don’t need, but I don’t want the pain to interfere with my activities either. It’s a tough situation to try and balance. But, 4-6 pills (over the counter) is an everyday necessity. I hate it, but you have to do what you have to do.

So, back to my confession. That small part of me that was hoping for progression was hoping that this medication would be deemed a “failure” and we could try a new one. Many people ask why I can’t just try a new one anyway. It’s a fair question, but the answer is this: you don’t give up a medication that is working. Even if the side effects suck, you put up with them because the number of meds is finite. You want to try and stay on a med for as long as possible. The quicker you go through the various medications, the quicker you get to that dreaded doctor visit in which they give you “the talk.”

“The talk” is the doctor saying that you’re out of options. That treatment is ending and everything from here on out is to keep you comfortable. I want that “talk” to be as far in the future as possible. So, I tolerate the side effects as best I can. I have been trying some various pain control options such as acupuncture, glucosamine, fish oil, etc that others have suggested help with joint pain. Since I can no longer tolerate exercise that impacts my joints, I have joined the recreation center. I am going to work with a trainer to help me establish an effective, no impact workout that my body can tolerate.

I hope this all works out and that it becomes more tolerable. I know I am grouchier than normal and definitely not as active as I was. Pain is a potent thing. It not only effects you physically, but mentally and emotionally as well. I am certainly more fatigued than usual. I think just tolerating the pain each and everyday takes it out of you.

My next appointment is in December. No scan, hopefully. After three scans this year, I say we put the next one off until March. We’ll see if the doctor agrees.

In other medical news, I had another round of genetic testing. They are just positively stumped that they cannot find a genetic mutation in my DNA. They are going to keep looking though. Maybe they will make a new discovery with me. I had a “bump” on my arm that was cut off just a few weeks ago. They weren’t sure if it was a wart or squamous cell carcinoma…..a less serious type of skin cancer. I was expecting the cancer diagnosis, but shockingly, it was just a wart. Who knew something non-cancerous could grow on my body!?

Pinktober is almost over, thank goodness! It seems to get worse and worse each year. I think the most shocking for me this year was an oil and gas company that painted their fracking equipment pink in “honor” of breast cancer awareness month. Yes, I’m sure a drill bit painted pink will most certainly lead to the cure for breast cancer?????? I will be making a donation to Metavivor and Stand Up 2 Cancer. Remember that these organizations put 100% of donations received into real scientific research. This is the only hope of changing the staggering statistics. Breast cancer is the second leading cause of cancer deaths among women. It is second only to lung cancer.

Advertisements
This entry was posted in Uncategorized and tagged , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s